KANKAKEE, Ill. – County Coroner Bob Gessner issued a warning to the public Wednesday about an illicit drug called xylazine that is spreading across Kankakee County.
Xylazine is a drug used by veterinarians to sedate and relax horses’ muscles, but it is now being used by people for unknown purposes.
While Xylazine is not a controlled substance, Gessner highlighted that this lack of regulation limits law enforcement’s ability to confiscate it. “At Court and Schuyler here, if an Officer pulls somebody over and sees a thousand pounds of Xylazine in their car, there’s nothing we can do about it,” Gessner explained.
The drug is becoming more popular in the United States and is often mixed with other illicit opioids, making it even more dangerous. Xylazine can cause respiratory problems, slow heart rate, and low blood pressure, and high doses can be fatal.
The U.S. Food and Drug Administration (FDA) took action in February to prevent the entry of the dangerous drug xylazine into the country for illegal purposes while maintaining its availability for legitimate use in animals. The FDA will be working to ensure that imports of drugs containing xylazine are intended for the legitimate veterinary supply only.
In a statement, FDA Commissioner Robert M. Califf, M.D. said, “The FDA remains concerned about the increasing prevalence of xylazine mixed with illicit drugs, and this action is one part of broader efforts the agency is undertaking to address this issue…We will continue to use all tools at our disposal and partner with the Drug Enforcement Administration and other federal, state, local agencies and stakeholders as appropriate to stem these illicit activities and protect public health.”
In Cook County, which has a high number of opioid-related deaths, has reported an increase in deaths involving xylazine. From January 2017 to October 2021, there were 210 deaths associated with xylazine in Cook County alone. Fentanyl, diphenhydramine, cocaine, and quinine were some of the other substances detected in these cases.
Several overdose cases locally have tested positive for Acetyl Fentanyl and Acryl Fentanyl, both potent synthetic opioids. Fentanyl is known to be 50 to 100 times stronger than morphine, making it a highly dangerous substance.